The U.S. Centers for Disease Control and Prevention (CDC) has issued a warning about a life-threatening outbreak believed to be related to street drugs containing synthetic cannabinoids (synthetic marijuana) contaminated with brodifacoum, a highly lethal anticoagulant poison.
According to the CDC, 94 patients – primarily in Illinois, but also in Indiana, Maryland, Missouri, and Wisconsin – were treated at hospital emergency rooms for unexplained bleeding. None of the patients were on anticoagulation therapy (such as Warfarin) or reported exposure to rat poisons containing the poison, but testing results and patients’ responses to treatment was consistent with brodifacoum exposure was confirmed by laboratory testing in at least 18 patients, and the 63 patients interviewed by disease specialists said that they had used synthetic cannabinoids.
The health effects of synthetic cannabinoids, including drugs with street names like K2, Spice, and AK47, can be unpredictable and harmful, according to the CDC. Signs and symptoms of life-threatening brodifacoum poisoning include unexplained bruising, nosebleeds, bleeding gums, bleeding without injury, vomiting or coughing up blood, blood in urine or stool, excessively heavy menstrual bleeding, back or side pain, altered mental status, feeling faint or fainting, loss of consciousness, and collapse.
Seek immediate medical attention if you suspect you’ve been exposed to tainted synthetic cannabinoids.
Diane is a Senior Content Producer at Remedy Health Media, LLC. She writes the Daily Dose for HealthCentral and is the editorial director at HealthCommunities. Her goal is to contribute to a valuable, trustworthy, and informative experience for people who are searching for health information online.